Colorado, 2017

Winter Storm and Winter Weather in Colorado, December 24 to 25, 2017

December 24 to 25, 2017 · NWS GJT · 8 events in 8 counties and zones

An upper level disturbance paired with the presence of a strong jet resulted in moderate to heavy snowfall for the northern and central Colorado mountains and some higher valley locations.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An upper level disturbance paired with the presence of a strong jet resulted in moderate to heavy snowfall for the northern and central Colorado mountains and some higher valley locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 24, 3:57 PM MST, 3 minutes earlier.

Area forecast discussion, Dec 24, 3:57 PM MST, 3 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
357 PM MST Sun Dec 24 2017

.SHORT TERM...(Tonight through Monday night)
Issued at 130 PM MST Sun Dec 24 2017

Afternoon satellite imagery reveals a steady stream of high
clouds over eastern Utah and western Colorado as our next storm
system approaches from the west. This event will be largely driven
by fast flow aloft and a brief moisture connection from the
Pacific. Short-term high-resolution guidance indicates that
precipitation should hold off in the central and northern
mountains of Colorado until after about 7pm or so. From there,
things look to fill in nicely around 6z as a moisture plume of 1
to 2 sigma PWAT values advect eastward from the Great Basin. The
12z model suite ran a bit lower in general regarding QPF in all
forecast zones. Snow totals have been adjusted downward by a few
inches, however all current warnings and advisories remain in
effect. The greatest snowfall totals of over one foot will occur
in the Park and Gore ranges, with the Flat Tops, Elks, and
northern Sawatch picking up around 8 to 15 inches in the higher
terrain as well. The primary forecast challenge in this shift was
snowfall totals in the lower elevations along the US-40 and I-70
corridors. Considered advisories for the Hayden and Eagle
areas...however 12z forecast soundings continued to show a
stubborn dry airmass near the surface and accumulations over 3
inches will be hard to come by. In the Steamboat Springs area
itself, confidence in snowfall accumulations in the 4-8 inch range
is high and an Advisory was added for this zone overnight into
Monday. It is worth mentioning that some high-res guidance does
manage to saturate the lower levels enough for some flakes to fly
in the Grand Junction-Rifle corridor from 6 to 8am on Christmas
morning. While a white Christmas is unlikely...flurries in the air
could still be a welcome surprise present for some.

Snowfall totals in the San Juans and southern zones were also a
tricky problem to diagnose for this system. While model PWAT
values are also higher than average here, the window of ideal
orographics and lift for accumulating snow is much more brief than
in areas to the north. Therefore, QPF values are less, and have
been nudged slightly downward in this forecast package to reflect
these thoughts. To the south of the San Juans, the only model
indicating any QPF in the lower terrain was the Canadian. Confidence
is high that Christmas will turn out more brown than white in the
Cortez-Pagosa Springs corridor.

Precipitation will come to an end in the San Juans by early
afternoon Monday as faster flow aloft shifts north. Snow will
linger for some time in the Gore and Park ranges, however most
accumulations will end before midnight on Tuesday.

.LONG TERM...(Tuesday through Sunday)
Issued at 130 PM MST Sun Dec 24 2017

The active weather pattern will shift north of the Wyoming border
for much of the long term. Dry northwest flow will dominate the
forecast for Tuesday and Wednesday with temperatures returning to
above average levels. The GFS continues to indicate the potential
for some isolated snow showers on Wednesday night, however the
ECMWF remains mainly dry through the entire week. By next weekend,
the 12z GFS and 12z ECMWF are completely out of phase with the GFS
showing a trough with some snow showers in the north, and the
ECMWF moving a ridge in from the Great Basin. As always, ensemble
guidance should guide forecast confidence at this range. Both the
GEFS and EPS show above average 500mb heights and weak ridging
next weekend over the west, and the drier forecast solution is
favored as a result.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1043 AM MST Sun Dec 24 2017

Confidence is high for detiorating conditions to below ILS
breakpoints by mid evening tonight and MVFR to IFR conditions at
mountain TAF sites overnight as snow develops with corresponding
lower ceilings and visibility. KASE will likely even go below
airport minimums after midnight and stay there through 18Z. High
valley TAF sites will also go below ILS breakpoints late tonight
through at least mid morning Monday. Elsewhere, VFR conditions
expected. Snow showers over or in the vicinity of KGJT and KMTJ
certainly possible late tonight through mid morning Monday, but
not expected to be an impact.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 9 PM this evening to 3 PM MST Monday
     for COZ010-012.

     Winter Storm Warning from 6 PM this evening to 6 PM MST Monday
     for COZ004-013.

     Winter Weather Advisory from 9 PM this evening to 6 PM MST
     Monday for COZ005.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...BM
Hazardous weather outlook, Dec 24, 3:09 AM MST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
309 AM MST Sun Dec 24 2017

COZ001>014-017>023-UTZ022>025-027>029-251015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MST Sun Dec 24 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snowfall is expected to decrease throughout today with an inch or
two additional snow accumulation over the northern and central
Colorado mountains. Windy conditions will continue producing local
blowing snow over higher exposed areas.

Tonight snowfall will increase again over the northern and central
Colorado mountains, where a Winter Storm Warning has been issued.
Northwest winds of 25 to 35 mph will also cause areas of blowing
and drifting snow.

.DAYS TWO THROUGH SEVEN...Christmas Day (Monday) through Saturday

Snowfall will continue Christmas Day over the northern and
central Colorado mountains, the higher plateaus and the central
and upper Colorado River valleys. Some lower elevation areas of
northwest and west-central Colorado, and the eastern Uinta
Mountains in northeast Utah will also receive occasional light
snow. Gust northwest winds will also produce areas of blowing and
drifting snow, especially over higher exposed area and high
mountain passes.

Another round of snow is possible Wednesday night and Thursday
for the mountains of western Colorado from about I-70 northward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 24, 11:24 AM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1124 AM MST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY SNOW       2 WNW WOODY CREEK       39.29N 106.92W
12/23/2017  E5.5 INCH        PITKIN             CO   TRAINED SPOTTER

            LIGHT AND FLUFFY SNOW.

&&

JPF
Local storm report, Dec 24, 11:28 AM MST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1128 AM MST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             3 E TOPONAS             40.07N 106.75W
12/23/2017  E2.5 INCH        ROUTT              CO   TRAINED SPOTTER

&&

JPF
Local storm report, Dec 24, 11:34 AM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1134 AM MST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       2 SSW HAHNS PEAK        40.78N 106.94W
12/24/2017  M9.4 INCH        ROUTT              CO   PUBLIC

            STORM TOTAL SNOW OF 9.4 INCHES OF SNOW FROM
            0.6 INCHES OF PRECIPITATION. RECEIVED 5.8
            INCHES OF SNOW BEFORE 16:30 ON THE 23RD, AND
            AN ADDITIONAL 3.8 AFTER 16:30.

&&

JPF
Local storm report, Dec 24, 11:38 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1138 AM MST SUN DEC 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 WNW OAK CREEK         40.30N 107.04W
12/24/2017  E4.0 INCH        ROUTT              CO   TRAINED SPOTTER

            WINDS WERE HIGH WHICH CAUSED A LOT OF
            DRIFTING.

&&

JPF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Flattop Mountains

When
December 24, 4:00 PM MST to December 25, 9:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 22 inches were measured across the area.

Winter Storm, West Elk and Sawatch Mountains

When
December 24, 8:00 PM MST to December 25, 7:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 16 inches were measured across the area.

Winter Weather, Central Yampa River Basin

When
December 24, 9:00 PM MST to December 25, 7:00 AM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches were measured from the Craig area to Hayden. Other areas within the zone only received 1 to 2 inches.

Winter Storm, Elkhead and Park Mountains

When
December 24, 10:00 PM MST to December 25, 7:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Mesonet
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 20 inches were measured across the area. Locally higher amounts included 25 inches at Steamboat Springs Ski Area.

Winter Weather, Upper Gunnison River Valley

When
December 24, 10:00 PM MST to December 25, 7:00 AM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
CoCoRaHS
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across most of the area.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
December 24, 11:00 PM MST to December 25, 3:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. I-70 in the Vail and Vail Pass areas were closed at times due to vehicle accidents on slick and snowpacked roads.

Winter Weather, Upper Yampa River Basin

When
December 24, 11:00 PM MST to December 25, 2:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 19.5 inches near Clark.

Winter Weather, Central Colorado River Basin

When
December 24, 11:00 PM MST to December 25, 3:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 6 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726303, 726302, 727981, 726299, 727982, 726300, 727983, 727984.